Get your Health question answered in 3 easy steps

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes coughing after eating junk food?

Answered by
Dr.
Dr. Vinay Bhardwaj

Neurologist, Surgical

Practicing since :2006

Answered : 544 Questions

default
Posted on Thu, 21 Aug 2014 in Lung and Chest disorders
Question: I often suffer from minor cough due to the habit of having junk food
any oily food i have, I tend to suffer from cough what could be the reason.
What do you suggest I need to do to avoid the same
doctor
Answered by Dr. Vinay Bhardwaj 9 hours later
Brief Answer:
Cough due to Acid Peptic Disorder

Detailed Answer:
Hi XXXXXXX Thanks for coming to HealthCareMagic. I see the symptoms you have mentioned. In my opinion, the issues is caused by hyper acidity and irritation of the lower esophageal sphincter (LES). Together we call symptoms like these and other similar ones as Acid Peptic Disorder. I will give you some general information on the management of Acid Peptic Disorder (APD) and lets see if following that advice can help you.

The management has 3 basic components.

1) Lifestyle Changes
2) Medication
3) Surgery

I will talk about the first 2 in detail. If surgery every becomes an issue for you.. then we can revisit that.

1) Lifestyle changes to prevent Acid Peptic Disorder:


A. If you are overweight, losing weight may help reduce the severity and frequency of your symptoms because it will reduce pressure on your stomach.

B. If you are a smoker, consider quitting. Tobacco smoke can irritate your digestive system and may make symptoms of GORD worse.

C. Eat smaller, more frequent meals, rather than three large meals a day. Make sure you have your evening meal three to four hours before you go to bed.

D. Be aware of triggers that make your Acidity worse. For example, alcohol, coffee, chocolate, tomatoes, or fatty or spicy food. After you identify any food that triggers your symptoms, remove them from your diet to see whether your symptoms improve.

E. Raise the head of your bed by around 20cm (8 inches) by placing a piece of wood, or blocks under it. This is especially helpful in the treatment of reflux. However, make sure your bed is sturdy and safe before adding the wood or blocks. Do not use extra pillows because this may increase pressure on your abdomen.

F. If you are currently taking medication for other health conditions, check with your GP to find whether they may be contributing to your symptoms of acidity.
Alternative medicines may be available. Do not stop taking a prescribed medication without consulting your GP first.

2) Medications: These include:

A. Over-the-counter medications
B. Proton-pump inhibitors (PPIs)
C. H2-receptor antagonists
D. Prokinetics

Depending on how your symptoms respond, you may only need medication for a short while or alternatively on a long-term basis.

A. Over-the-counter medications: A number of over-the-counter medicines can help relieve mild to moderate symptoms of acidity. Antacids (eg Digene, Eno) are medicines that neutralise the effects of stomach acid. However, antacids should not be taken at the same time as other medicines because they can stop other medicines from being properly absorbed into your body. They may also damage the special coating on some types of tablets.

Alginates (Sucralfate) are an alternative type of medicine to antacids. They work by producing a protective coating that shields the lining of your stomach and oesophagus from the effects of stomach acid.

B. Proton-pump inhibitors (PPIs)

If acidty fails to respond to the self-care techniques described above, your GP may prescribe a one month course of proton-pump inhibitors (PPIs) for you. PPIs work by reducing the amount of acid produced by your stomach.

Most people tolerate PPI well and side effects are uncommon.

When they do occur they are usually mild and may include

headaches
diarrhoea
feeling sick
abdominal pain
constipation
dizziness
skin rashes

In order to minimise any side effects, your GP will prescribe the lowest possible dose of PPIs that they think will be effective in controlling your symptoms. Therefore, inform your GP if they prescribe PPIs for you that prove ineffective. A stronger dose may be needed. In some cases you may need to take PPIs on a long-term basis.

C. H2-receptor antagonists: If PPIs cannot control your symptoms of acidity, another medicine known as an H2-receptor antagonist (H2RA) may be recommended to take in combination with PPIs on a short-term basis (two weeks), or as an alternative to them.

H2RAs block the effects of the chemical histamine, used by your body to produce stomach acid. H2RAs therefore help reduce the amount of acid in your stomach.

Side effects of H2RAs are uncommon. However, possible side effects may include:

diarrhoea
headaches
dizziness
tiredness
a rash

Some types of H2RAs are available as over-the-counter medicines. These types of HR2As are taken in a lower dosage than the ones available on prescription.

D. Prokinetics

Particularly in reflux, if the symptoms are not responding to other forms of treatment, your GP may prescribe a short-term dose of a prokinetic.

Prokinetics speed up the emptying of your stomach, which means there is less opportunity for acid to irritate your oesophagus.

A small number of people who take prokinetics have what is known as ‘extrapyramidal symptoms’. Extrapyramidal symptoms are a series of related side effects that affect your nervous system. Extrapyramidal symptoms include:

muscle spasms
problems opening your mouth fully
a tendency to stick your tongue out of your mouth
slurred speech
abnormal changes in body posture

If you have the above symptoms while taking prokinetics, stop taking them and contact your GP or out-of-hours doctor immediately. They may recommend your dose is discontinued.

Extrapyramidal symptoms should stop within 24 hours of the medicine being withdrawn.

Prokinetics are not usually recommended for people under 20 years old because of an increased risk of extrapyramidal symptoms.

Usually, the symptoms of Acid Peptic Disorder can be managed with just the lifestyle modifications, if these are not enough, then a proton pump inhibitor might be called for.

I hope this information helps, try the life style modifications and let me know how it goes. Feel free to follow-up

Vinay
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Topics ,  

Recent questions on Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area which lasts for 5-10 minutes.its occurenCe is twice and thrice in 15 days. I have got all checkup...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2 days during these two weeks of vomiting . any ideas what this could be from?

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling over in bed. I'm a 31 yr old female with no family history of anything like this. I'm not in agony but very aware my chest hurts. Any suggestions? Thank you

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining of stomach pain and heatburn, he consulted his primary physician and gave him a proton pump inhibitor. A week later, he started feeling dizzy, and today he fainted, and admitted to the ER department CBC findings are insignificant but there was hematemesis . He is irritable, a little confused, pale, and having shock. Tests and exams to be performed tomorrow morning, but am very worried. Please advice.

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet for 2-3 months. I have finished my couse. But till now i am not well. i have the same problem.
A have also nervs pain in right leg's upper side.I have consulted with neurologists & examined so many tests.
I had low VitB12, Doctor has advised me to take mythicobol Injection for 12 weeks as per week. Now i am very frustrated with my health.Pls advice me on my email [ YYYY@YYYY ].
Best regards
Ravi Kishor Singh